Most people have heard about fentanyl, but many don’t know why it’s considered such a deadly drug. Fentanyl is a synthetic opioid classified as a Schedule II prescription drug by the United States Drug Enforcement Administration (DEA). Schedule II means that while the drug has accepted medical uses, it also has a high potential for abuse.
Fentanyl can be a safe and effective pain reliever like other opioid drugs if you use it properly. Medical professionals typically use it to treat pain associated with cancer or other chronic conditions. However, abusing it can lead to severe psychological or physical dependence.
Because fentanyl is an opioid, like Oxycontin or morphine, some might think that it’s not that bad. However, fentanyl is very potent and should not be trifled with. In this post, we’ll explore why fentanyl is so dangerous and discuss how to avoid this powerful opioid.
Fentanyl is an opioid similar to morphine but 50 to 100 times more potent. Fentanyl is also stronger than other prescription opioids including Codeine, Hydrocodone, Methadone, and Oxycodone.
Not many people know that taking even small doses of fentanyl can be deadly. Fentanyl is so potent that just two milligrams of the drug are enough to cause an overdose in most people.
To put this into perspective, a lethal dose of fentanyl can look like a few specks of powder beside a penny. The DEA released an illustration of what 2 milligrams look like to warn people how dangerous fentanyl can be.
Yes. Fentanyl is so potent that it’s easy to overdose on the drug. Fentanyl overdoses are becoming more and more common in the United States.
Many people who overdose on fentanyl don’t even know that they’re taking it. The accidents happen when it’s mixed with other substances without the user’s knowledge.
As mentioned earlier, one of the most persistent dangers of fentanyl is that it’s often mixed with other substances. This practice is common with drugs like heroin, benzos, prescription opioids, and cocaine.
Street dealers usually mix fentanyl with other drugs to increase their potency or stretch their product. However, this practice is incredibly dangerous and has resulted in a sharp increase in overdoses and deaths.
The problem is that with fentanyl-laced drugs, the user has no way of knowing how potent their drug is. This often leads to overdoses because people think they’re taking a weaker dose than they are. In addition, mixing different drugs can also lead to dangerous and unexpected interactions.
The DEA has issued a warning about sales of fentanyl. The agency said that the drug is sold in the form of powders, nasal sprays, and mixed into counterfeit pills. The DEA found that many overdoses happened because users did not know that the pills they took contain fentanyl.
Overdose patients not knowing they took fentanyl can also make it difficult for medical professionals to treat them. It can pose a difficulty in applying the right first aid without knowing what substances the person has taken.
If someone you know has overdosed on fentanyl, it’s important to call emergency services immediately. You can treat fentanyl overdose with the opioid antidote naloxone. Naloxone is a medication that can temporarily reverse the effects of an opioid overdose.
Keep in mind that naloxone will only work if the person has opioids in their system. It will not work if the person has overdosed on other drugs like cocaine or alcohol.
The best way to avoid a fentanyl overdose is to avoid taking this highly addictive drug altogether. If you or someone you know is struggling with addiction, help is available.
If you must take opioids, only take the prescribed amount. Take opioids as prescribed by a medical professional and never increase your dosage without consulting a doctor. It’s also critical to keep naloxone on hand in case of an emergency.
Avoid purchasing prescription drugs from unofficial sources like the internet or street dealers. These drugs are often counterfeit and may be laced with fentanyl. There have been reports of fake Xanax bars and fake OxyContin pills that contain fentanyl.
Remember that the best way to avoid a fentanyl overdose is to avoid taking the drug altogether.
If you or someone you love is struggling with addiction, help is available. At Morningside Recovery by Lighthouse, we offer a variety of specialized programs in our treatment center.
Addiction to fentanyl and opioids is treatable. With our help, you or your loved one can recover and live a happy, healthy life.
Contact us today to learn more about our opioid addiction treatment programs in Anaheim, California.